On January 31, 2014, the U.S. Food and Drug Administration (FDA) announced to the public that it is evaluating two studies showing that testosterone products might cause heart attacks, strokes, and death in men who use them. The products are prescribed for treating low testosterone in men who are undergoing chemotherapy or who are not producing enough testosterone naturally due to a genetic or neurological defect. Prescription testosterone products deliver the hormone through various mechanisms: topical gels; transdermal patches; buccal products (applied to the inner cheek); and injections.
Low Testosterone Therapy Risks
The FDA has not officially concluded that there are any risks associated with testosterone therapy products. Based on two studies, though, it is exploring the possibility that the following risks might exist:
- Heart attack
Studies Show Increased Risk of Heart Attacks
Two studies on testosterone products have prompted the FDA to investigate whether the risk of heart attacks in users is greater than it previously believed.
The first study appeared in the Journal of the American Medical Association in November 2013. The researchers studied a group of men in the U.S. Veterans Affairs health system who had low testosterone levels and were undergoing cardiac tests. Some of the men were receiving testosterone treatment while others were not. The men were about 60 years old on average. The study found that recipients of testosterone products were 30 percent more likely to suffer stroke, heart attack, or death.
The second study was published in PLOS One in January 2014, and it compared the health outcomes of more than 55,000 men who filled prescriptions for testosterone products to their health conditions in the previous year. The authors found that men over the age of 65 who filled such prescriptions were twice as likely to suffer a heart attack within the next 90 days. Younger men who had a history of heart problems had a double or triple risk of heart attack 90 days after the testosterone products prescriptions were filled. Younger men had no discernible increased risk of heart attacks.
Testosterone FDA Black Box Warning
Currently, some testosterone products have a black box warning on their labels, the most serious kind. Whether the warning appears depends on how the product is to be administered. Testosterone products that come into contact with the skin, such as gels, patches, and buccal products, carry a warning of secondary exposure to children and others who are exposed to them. The warning advises that “virilization” has been reported in children exposed to testosterone products. Virilization is the unnatural development of masculine traits. Symptoms of the condition include:
- Enlargement of the penis or clitoris
- Development of pubic hair
- Increased erections and libido
- Aggressive behavior
- Advanced bone age
In many cases, once the children were no longer exposed to the testosterone products, their symptoms regressed. However, in some cases, genitalia did not fully return to normal size nor did bone age return to the children’s chronological age. The warning advises women and children to avoid contact with testosterone products to prevent virilization.
Testosterone products that come in forms that do not come into contact with the skin, such as injections, do not carry a black box warning.
How Can a Lawsuit Help Me?
If you used a testosterone product, and you believe it caused a heart attack, stroke, or death to a loved one, a lawsuit can help you hold the manufacturer accountable to obtain compensation for your injury. The process begins by talking about what happened with a testosterone products lawyer from the Rottenstein Law Group. If you have any questions about your situation, call 1 (888) 976-8529 or click on this link.